Update post ablation

Thought I would share latest development after my first ablation which took place last November. I did not have any bouts of AF since and felt much better all these past months. Saw the consultant (well, his registrar) on Monday. He advised to stop taking Flecainide and Diltizem but to continue with Warfarin because I had episodes of paroxysmal AF over a period of 2 years. They will fit a ECG monitor on 1 April and then make a decision about stopping the Warfarin.

Asked him about elevated heart rate (62 compared to 48 pre-ablation) and he said this was nothing to be worried about. If anything, a lower HR post ablation would be problematic as this could indicate damage to the nerve and requiring a pacemaker.

I also asked him about exercising as I am a keen & competitive cyclist. After ablation I had exercise fatigue and my GP suggested this could be due to Flecainide and Dilzem. The consultant thought this was possible. So after stopping the meds I went on two bike rides and have the feeling its going better. I also asked about exercise being a potential cause for new AF episodes, via a regrowth of nervous tissue in the heart. He did not think this was the case and did not warn me off strenuous exercise (I know our friend elbows has written on this forum about it). He said there is a small probability of AF re-occuring but is not related to sports activities.

So I will see how it goes, if I can come off Warfarin and if I get back to full fitness.

8 Replies

  • Many of us prefer to remain on warfarin due to the five fold increase in risk of stroke even post successful ablation. There is also ample evidence that over exercise can be a contributing factor in AF.

    Raised heart rate is normal after ablation. Mine went up to 80-85 for about eight months but gradually returned to my normal 65-70.


  • I'm very pleased you're going well. Some of what you post echoes my own ablation experience. I think at the moment I have the right balance between overdoing it and getting my life back.

    Interestingly "continue with Warfarin because I had episodes of paroxysmal AF over a period of 2 years." is something I noted. Back in 2013 I had 5x cardioversions for paroxysmal AF but I wasn't warfarinised until I was listed for ablation in 2014. And now, 3 months post 2nd ablation - it has been stopped.

  • Hi Grundy77, Everything sounds to be going ok. I hope you get out on the bike and start you're training again. I never stopped cycling and after each ablation was taken off all meds apart from Warfarin which I took for three month post ablation. I'm due to stop taking it mid April after my 2nd ablation.

    As I understand it the nerves will grow back regardless of what you do. It took mine a couple of years to kick off again after my first ablation and all that time I was on the bike doing big miles. Well maybe not that big.

    I wish you all the best for the future and keep them tyres pumped up!


  • Well done, great news.


  • Oh the dilemma, five weeks post ablation come Tuesday next week, would 18 holes of golf be a litte to early in my recovery, certainly feel well enough to play but how would the body and heart react afterwards, apprehensive to say the least, all around me are full of encouragement and that I will be fine.

  • Mick - I would say that a round of golf at this stage would do you the world of good. If you feel tired while you're out, then cut it short. I was back running a good 3 miles a day by 5 weeks post ablation. As regards the level of exercise, as I understand it, the endurance of the exercise (in my case marathons) rather than the intensity is what might have been a factor in my AF. To this end, I've been advised to cap my distance at 10 miles now, but I still do all my different training runs including fast paced intervals.

  • Hi

    Yep round of golf played today, and could not of pićked a better day weather wise ( red head)

    Felt great playing and bar a couple of ectopics later on when at home, so far so good, happy days.

    Never bothered with any beer afterwards, next week perhaps.

  • Great news.

You may also like...